Precipitated withdrawal is an intense withdrawal process that is brought about through improper use of naltrexone or buprenorphine. If you have recently taken opioids and are seeking treatment for addiction, always be honest with your doctor about anything you have taken.
Precipitated withdrawal is a quick and intense withdrawal reaction that occurs when a person currently on an opioid agonist is administered an opioid antagonist or partial antagonist. In simpler terms, it is withdrawal brought on by administering drugs that deactivate, or partially deactivate, opioid receptors in the brain while that person still has opioids in their system that they are physically dependent on.
The two most common drugs that lead to precipitated withdrawal are naltrexone (an opioid antagonist) and buprenorphine (a partial opioid antagonist). Meanwhile, there are many opioid agonists or partial opioid agonists. Some examples include heroin, methadone, oxycodone, and more.
By definition, precipitated withdrawal is accidental. It will generally be caused by a person misreporting (intentionally or otherwise) their opioid use when seeking treatment for opioid addiction or if a doctor misunderstands or underestimates the effects of an opioid antagonist before administering or prescribing it to a patient.
It should not be confused with the intentional use of an opioid antagonist to counteract an opioid agonist, such as when naltrexone is administered to prevent opioid overdoses. This can be a lifesaving action.
What Does Precipitated Withdrawal Feel Like?
Precipitated withdrawal will feel like an intense case of opioid withdrawal, the exact length of which depends on a number of factors, including how much opioids the person has taken and what kind of opioid antagonist has been administered.
According to MedlinePlus, opioid withdrawal generally displays with some or all of the following symptoms:
- Agitation and anxiety
- Muscle aches
- Increased tearing
- Insomnia and yawning
- Runny nose
- Abdominal cramping
- Dilated pupils
- Nausea, vomiting, and/or diarrhea
Generally, these symptoms are extremely uncomfortable, but they are only rarely dangerous. The danger is usually associated with withdrawal either exacerbating other conditions that make the person vulnerable or with severe dehydration, which is very treatable if caught in a medical setting. The situation becomes more complex when it comes to precipitated withdrawal.
By its nature, a person is not ready for precipitated withdrawal. You will experience some of the worst symptoms of opioid withdrawal much faster than you would have if you had been weaned off opioids or decided to undergo withdrawal. The fact that the process is unintended and a surprise may add an element of fear and confusion.
Precipitated withdrawal usually results in emergency care, and it may require hospitalization. At least one patient going through precipitated withdrawal in a study of 16 died due to precipitated withdrawal, although she was already in poor health.
Put simply, precipitated withdrawal will feel like intense opioid withdrawal, but it will be a surprise. It is an extremely negative experience.
Is There Treatment For Precipitated Withdrawal?
There is no easy fix for precipitated withdrawal.
Once the process begins, the person is going to be uncomfortable. This does not mean there is nothing to be done. Medical treatments can alleviate the discomfort.
If you are going through severe withdrawal or have any health concerns, seek medical help. Even if you choose not to call 911, try to get in contact with the doctor who prescribed or administered the opioid antagonist immediately.
Health care professionals will treat what symptoms they can, help a person who displays serious withdrawal effects become as comfortable as possible and monitor for life-threatening signs. The person will be kept hydrated preventing dehydration, which is one of the more potentially dangerous symptoms of opioid withdrawal. Report any new or worsening symptoms to a health care professional as soon as they occur.
As noted, opioid withdrawal is not typically dangerous, but it can be. This is why it is crucial to seek help for severe withdrawal symptoms. This is doubly true if you have other health conditions that might get worse while your body is taxed by withdrawal.
Avoiding Precipitated Withdrawal
The single most important way to avoid precipitated withdrawal is to be completely honest about your drug use with health care professionals. You should never hide your drug use to “speed up” your treatment and get the medications that will be helpful later. There are reasons why treatments are spaced out the way they are.
If a doctor is doing their job correctly, you will be kept fully informed of the dangers an opioid antagonist has for people who still have opioids in their system. As the National Alliance of Advocates for Buprenorphine Treatment (NAABT) explains, the more informed a patient is on the dangers of misreporting opioid use, the more likely they are, to be honest.
If you have concerns about precipitated withdrawal, discuss them with a health care professional. While generally precipitated withdrawal is caused by patient error or a patient misinforming their doctor, medical professionals sometimes make mistakes too. If you know you have taken opioids recently and are being told to take an opioid antagonist or partial antagonist, mention your concern to your doctor.
One way doctors can avoid inducing precipitated withdrawal is by administering a Clinical Opiate Withdrawal Scale, or COWS, test before giving any drugs. This noninvasive test rates a patient’s current withdrawal symptoms before any opioid antagonist is administered.
This test basically works by figuring out when a patient is far enough into opioid withdrawal that it is advisable that buprenorphine (a partial opioid antagonist) is administered. Perhaps counterintuitively, buprenorphine should be administered when a person is already going through mild to moderate opioid withdrawal.
Additionally, there are specific recommended waiting periods from the last use of various opioids that a doctor will adhere to, regardless of where the person is on the withdrawal scale.
A Discouraging Result
If you went through precipitated withdrawal, be it from your own error, that of a doctor, or for any other reason, you may be discouraged from seeking help for your opioid addiction again. Opioid withdrawal can be an intense and taxing process even when one enters that process intentionally. Having to go through it accidentally and unexpectedly is incredibly difficult.
Many people who go through precipitated withdrawal drop out of treatment for their addiction. The process was too intense and stressful, and it may even feel like a betrayal of sorts by health care professionals. Understand that no doctor who genuinely wanted to help you would intentionally put you through precipitated withdrawal for the same reason you now may want to give up: It discourages patients. It doesn’t help them get through withdrawal faster.
If you feel a particular doctor or treatment center is responsible, switch doctors or treatment centers. Do not give up on addressing your addiction altogether.
Opioid addiction is a major obstacle to happiness and health, but it can be overcome. Buprenorphine and naltrexone have legitimate uses in the treatment process. Your precipitated withdrawal happened because they were administered too early, not because they are totally ineffective.